Drug poisoning, what to do?

When a drug poisoning occurs, the degree of it will depend, among other things, on the amount of drug ingested and the characteristics of the person.

  • How to deal with a dislocated bone?
  • What is an EPI?
  • Everything you need to know about masks

The symptoms and consequences of drug poisoning depend on the drug, but can even be fatal. The degree of intoxication will depend, among other things, on the amount of medicine ingested and the characteristics of the person.

Next we will see the different types of poisoning, some indications to identify drug poisoning and the immediate measures to be followed in these cases.

5 types of drug poisoning

Drug poisoning can cause different symptoms and consequences, depending on the amount of drugs taken and the characteristics of the patient.

Drug poisonings can be classified into 5 types based on different variables.

  1. According to the magnitude of the clinical complications

Faced with drug poisoning, patient complications can be mild, moderate, and severe .

  1. By the characteristics of the appearance

Considering the way symptoms appear, they can be immediate or delayed . Some drugs produce their toxic effects quickly, while others manifest them after a certain time.

  • Reversible or irreversiblepoisonings : In reversible poisonings, the situation recovers when the substance is eliminated from the body. While in the irreversible the damage is irreparable. This will depend on the organ or the function that is affected. Reversible and irreversible symptoms can also occur simultaneously.
  • Local or systemicpoisoning : Local poisoning is one in which the poison causes damage at the same site where it comes into contact with the body. However, other substances affect the body systemically or widely . A combination of both can also occur.
  1. Depending on the time of onset of symptoms

According to the time it takes for symptoms to appear, we classify poisonings as follows.

  • Acute poisoning: in these cases the symptoms appear in less than 24 hours and its evolution can be variable.
  • Subacute poisonings:disorders occur at different levels. Symptoms do not appear immediately, but manifest after several days.
  • Chronic poisoning: they are produced by the continued or repeated absorption of the toxic substance. It may happen that it is absorbed in small amounts but accumulates in the body. It is the most difficult type of drug poisoning to detect.
  1. According to the cause

Taking into account how they have been produced they are divided into:

  • Voluntary: intentionally produced poisonings, such as suicide.
  • Accidental: theyare quite frequent in the case of medications. They occur due to drug confusion, overdose, or interaction with other medications or substances such as alcohol.

Discover:  What is paracetamol poisoning?

  1. Depending on the route of entry

Depending on the route of entry, we can classify intoxications as digestive, inhaled, through the skin and mucosa, and intravenously.

Signs of drug poisoning

Dizziness and headache are common symptoms in patients affected by drug poisoning. However, there may be other clinical manifestations.

The symptoms of a drug poisoning will depend on the type of drug involved, the route of entry and the characteristics of the person. Therefore, the consequences will also be variable, becoming deadly in some cases.

Symptoms of drug poisoning

The first symptoms or signs can be common and nonspecific , among others are:

  • Dizziness, headache, and confusion.
  • Drowsiness or hyperactivity and difficulty of movements.
  • Alteration of heart and respiratory rate.
  • Nausea, vomiting.
  • Visual and language disorders.
  • Diarrhea, abdominal pain.
  • Burns or redness of the lips or mouth and skin rashes.

What to do when faced with drug poisoning?

When suspecting that a person suffers from drug poisoning, one should act quickly but remain calm.

Symptoms of poisoning may take time to appear . However, if you suspect that someone is intoxicated, don’t wait until symptoms manifest.

The first step is to immediately call the National Toxicology Center . A doctor will reply, to whom he must explain the situation, the symptoms, the medication suspected to have been ingested and all the details requested.

If the medicine that caused the poisoning is known, they will indicate the first steps to follow or, where appropriate, the need to call the emergency department.

Meanwhile, examine and monitor the person’s airways, breathing, and pulse . However, you should not induce vomiting unless told to do so by a poison control center or a health professional.

Read also:  Mistakes we make when trying to give first aid

conclusion

In the face of drug poisoning, first aid given before getting medical help can save a person’s life. However, it is always necessary to follow the recommendations of a professional.

 

Leave a Comment